Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 220, NWS Dodge City, KS

July 14, 2016Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2016, 5:18 AM CDT for Finney County, Gray County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2016, 5:18 AM CDT (10:18 UTC)
Expired
Jul 14, 2016, 5:47 AM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:30 AM CDTHAIL 0.881 Sw Garden City, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KDDC 141018
SVRDDC
KSC055-069-141100-
/O.NEW.KDDC.SV.W.0220.160714T1018Z-160714T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
518 AM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FINNEY COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN GRAY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 600 AM CDT

* AT 517 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDEN
  CITY... MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3785 10091 3804 10100 3819 10061 3792 10048
TIME...MOT...LOC 1017Z 243DEG 21KT 3796 10090 

HAIL...1.25IN
WIND...60MPH
 
$$

KRUSE
2 follow-up statements
322 
WWUS53 KDDC 141035
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 AM CDT THU JUL 14 2016

KSC055-069-141100-
/O.CON.KDDC.SV.W.0220.000000T0000Z-160714T1100Z/
FINNEY KS-GRAY KS-
535 AM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...

AT 535 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
PIERCEVILLE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3788 10081 3801 10098 3814 10059 3792 10048
TIME...MOT...LOC 1035Z 254DEG 38KT 3795 10065 

HAIL...1.00IN
WIND...60MPH
 
$$

KRUSE
424 
WWUS53 KDDC 141047
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 AM CDT THU JUL 14 2016

KSC055-069-141057-
/O.CAN.KDDC.SV.W.0220.000000T0000Z-160714T1100Z/
FINNEY KS-GRAY KS-
547 AM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FINNEY AND
NORTHWESTERN GRAY COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3788 10081 3801 10098 3814 10059 3792 10048
TIME...MOT...LOC 1044Z 243DEG 21KT 3798 10057 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:11 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 3:11 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
311 AM CDT THU JUL 14 2016

.SYNOPSIS...
Issued at 247 AM CDT Thu Jul 14 2016

West-northwesterly mid to high level flow, a stalled out frontal
boundary, moist low level upslope flow on the cool side of the
front and plenty of instability is a prescription for periodic
thunderstorm clusters in the summer. This pattern will continue
through Friday before upper level ridging builds across the
central plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 247 AM CDT Thu Jul 14 2016

Thunderstorms will be ongoing across central and parts of
southwest Kansas this morning as weak shortwave trough passes.
There could be a rejuvenation of storms this afternoon
if the lower levels recover from this morning's stabilizing cool
thunderstorm outflow. If surface based thunderstorms develop with
daytime heating, then these could be severe with very large hail
and possibly even a tornado or two based on the strongly veering
wind profile. However, there is tremendous uncertainty in this
scenario and much more will be known by mid-morning as overnight
thunderstorms die off. Highs today are problematic due to
uncertainty with degree of cool thunderstorm outflow this morning.
Highs should be mostly in the 80s, with some readings near 90
along the Oklahoma state line where the affects of morning
convection will be less.

.LONG TERM...(Friday through Wednesday)
Issued at 247 AM CDT Thu Jul 14 2016

Another thunderstorm cluster is possible Friday evening as west-
northwesterly mid level flow persists. These could be severe as
well but the details of this event will be strongly modulated by
what happens with the lower level airmass leading up to Friday. A
warming trend can be expected with highs climbing well into the
90s for the weekend with very small chances for thunderstorms
Saturday. Next week looks mainly dry with temperatures from 95 to
100 degrees just about every day. Some readings over 100 degrees
are possible later next week after the ground dries out well from
previous rains and humidity levels gradually go down. However,
given the relative wetness we have seen this spring and early
summer, reaching well over 100 degrees may continue to be hard to
obtain in places like Dodge City and Garden City unless we can
achieve over a solid week without rainfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1258 AM CDT Thu Jul 14 2016

Low level moist easterly upslope flow will continue through the
period. There is a chance of thunderstorms at the TAF sites after
08z. VFR conditions can be expected outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  65  86  66 /  40  40  40  50
GCK  88  64  86  66 /  30  20  40  50
EHA  93  64  88  65 /  30  20  20  20
LBL  91  65  88  66 /  40  30  30  30
HYS  85  65  86  66 /  80  30  40  40
P28  89  69  88  68 /  60  60  50  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 14, 4:14 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT THU JUL 14 2016

KSZ030-031-043>046-061>066-074>081-084>090-150915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
414 AM CDT THU JUL 14 2016 /314 AM MDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND THESE STORMS COULD BE
MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS
HIGH AS 60 MPH. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON WITH
DAYTIME HEATING. THESE STORMS COULD CONTAIN HAIL FROM QUARTER TO
GOLFBALL SIZE AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY
NIGHT. THESE COULD BE SEVERE WITH VERY LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

JF

In the hours before

Special weather statement, Jul 14, 5:06 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 AM CDT THU JUL 14 2016

KSZ063-076-077-141100-
FINNEY KS-GRAY KS-HASKELL KS-
506 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY AND NORTHERN
HASKELL COUNTIES UNTIL 600 AM CDT...

AT 505 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
VERY NEAR PIERCEVILLE...MOVING NORTHEAST AT 35 MPH. OTHER STRONG
THUNDERSTORMS WERE RAPIDLY DEVELOPING JUST WEST OF GARDEN CITY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...CIMARRON...HOLCOMB...PIERCEVILLE...INGALLS...ENSIGN...
CHARLESTON...PLYMELL AND KALVESTA.

LAT...LON 3764 10101 3823 10103 3824 10025 3765 10024
TIME...MOT...LOC 1005Z 244DEG 30KT 3788 10065

KRUSE
Special weather statement, Jul 14, 5:12 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT THU JUL 14 2016

KSZ061-062-141045-
KEARNY KS-HAMILTON KS-
512 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHERN
KEARNY COUNTIES UNTIL 545 AM CDT/445 AM MDT/...

AT 511 AM CDT/411 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 25 MPH.
OTHER STRONG THUNDERSTORMS WERE DEVELOPING NORTH OF LAKIN INTO
NORTHERN KEARNY COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEERFIELD.

LAT...LON 3826 10204 3826 10112 3798 10111 3818 10204
TIME...MOT...LOC 1011Z 243DEG 21KT 3824 10180

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:06 AM CDTSpecial Weather StatementDDCFinney, Gray54 min
Jul 14, 5:12 AM CDTSpecial Weather StatementDDCHamilton33 min
Jul 14, 5:32 AM CDTSpecial Weather StatementDDCStafford58 min
Jul 14, 5:58 AM CDTSpecial Weather StatementDDCHaskell, Meade62 min
Jul 14, 6:01 AM CDTSpecial Weather StatementDDCFinney, Scott74 min
Jul 14, 6:06 AM CDTSpecial Weather StatementDDCFord, Kiowa54 min
Jul 14, 6:23 AM CDTSevere Thunderstorm WarningDDCComanche37 min
Jul 14, 6:53 AM CDTSpecial Weather StatementDDCGray67 min
Jul 14, 7:00 AM CDTSpecial Weather StatementDDCBarber, Pratt60 min
Jul 14, 7:24 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade36 min
Jul 14, 8:13 AM CDTSpecial Weather StatementDDCBarber47 min
Jul 14, 8:26 AM CDTSpecial Weather StatementDDCFord, Gray64 min
Jul 14, 8:40 AM CDTSpecial Weather StatementDDCPratt20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.